Arizona, 2022Flash Flood in Arizona, September 22, 2022
September 22, 2022 · NWS PSR · 1 event in 1 county or zone
8) and moderate to high instability (MLCAPE 1000-2000 J/KG) led to the development of diurnally induced isolated thunderstorm activity, mainly across portions of southwestern Arizona. A strong thunderstorm developed near the Quartzsite area during the late afternoon, resulting in flash flooding in areas adjacent to Tyson Wash.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture(PWAT 1.8) and moderate to high instability (MLCAPE 1000-2000 J/KG) led to the development of diurnally induced isolated thunderstorm activity, mainly across portions of southwestern Arizona. A strong thunderstorm developed near the Quartzsite area during the late afternoon, resulting in flash flooding in areas adjacent to Tyson Wash.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 22, 4:54 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 22, 4:54 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
454 PM MST Thu Sep 22 2022
.UPDATE...00Z Aviation Discussion.
.SYNOPSIS...
Plentiful moisture persisting across much of the area today will
bring additional chances for isolated showers and thunderstorms
across south-central and eastern Arizona. High pressure will then
strengthen across the region starting Friday aiding in an eventual
return to dry conditions areawide and temperatures warming to
above normal starting this weekend.
&&
.DISCUSSION...
Visible satellite early this afternoon shows some lingering mid
level clouds over much of Phoenix, following this morning's band
of light rain. These clouds are slowly breaking up and drifting
north. Scattered convective cumulus have developed elsewhere
across much of Arizona and into parts of Southeast California with
some early shower and storm developments. The storms so far are
mostly favoring the AZ high terrain and some of the lower desert
terrain features, like the Table Top Mesa area between Gila Bend
and Casa Grande, as well as the Kofas through the Aguila area in
La Paz County and Northwest Maricopa County.
The environment is still very moist across the region, with
anomalously high PWATs (1.8-2.0") and surface dew points in the
upper-60s to low-70s. While the dynamic forcing is not as great as
yesterday, there is better differential heating today, which
helped rapidly destabilize the environment. The atmosphere is very
conditional this afternoon with high MLCAPE values, up to
1500-2000 J/kg and pockets of 2000+ J/kg. So, when storms do
develop they will be capable of very strong updrafts, which we
have already seen, and could produce very high rain fall rates.
Rain rates similar to yesterday, up to 1.5-2.0"/hr are possible
with any of the stronger storms which could lead to localized
considerable flash flooding, especially with training of storms
over the same areas.
Overall coverage of activity is not expected to be as great as
yesterday and if you believe most of the morning hi-res model
runs, the coverage will stay spotty over the lower deserts and
even begin diminishing through the late afternoon. However, the
most model runs did not handle the morning light rain band and
early convection very well at all, which makes their solutions for
the rest of the day not very believable. The 12Z NSSL WRF has
been the most representative of the activity so far and does have
a reasonable outlook for the rest of the afternoon. Most of the
activity is likely to continue favoring higher terrain with the
added orographic lift and parts of La Paz and Western Maricopa
like the NSSL WRF supports, but also with some extension into
parts of Pinal County. The cloud cover over the Phoenix area
through midday it will likely be more difficult to see afternoon
storms and PoPs are notably lower than surrounding areas.
However, late storms still cannot be ruled out. Hi-res models do
support better chances for outflow boundaries than yesterday,
which could also fire off storms and may be Phoenix's best hope.
Will be watching the Tucson area to the southeast as well for
possible progression into northwestward this evening. While the
overnight hours will likely be quieter, some lingering showers
cannot be ruled out.
Starting Friday, the high pressure ridge to the east will begin
to fully shift over our region eventually forming a new high
center somewhere over southern California or far western Arizona
over the weekend. Moisture will decline rather gradually the next
few days. So, we will still see rain chances each day through at
least Saturday, but the focus will shift almost exclusively to
the eastern Arizona high terrain with subsidence from the ridge
and drying conditions decreasing chances over the lower deserts. A
few of the lower desert terrain features mentioned earlier, Table
Top and Kofas, could still see isolated development in the
afternoon. As the high center sets up over our area this weekend,
northerly dry flow will quickly scour out any lingering low level
moisture as surface dew points in the 40s are forecast by Sunday
afternoon. The high pressure ridge and dry conditions are likely
to prevail through the middle of next week.
Temperatures will quickly respond to the drier conditions and
the high pressure center settling over our region starting this
weekend. Above normal temperatures are expected across the entire
area by Sunday with highs peaking between 105-109 degrees across
southeast California sometime Sunday-Tuesday and close to 105
degrees in the Phoenix area. The near 110 degree temperatures in
the Imperial Valley are only a couple degrees shy of record
territory and may result in localized High HeatRisk. Elsewhere
across the lower deserts, fairly widespread Moderate HeatRisk is
expected. Model ensembles then mostly favor a trough entering the
Western U.S. to our north during the middle part of next week with
this feature likely providing a modest cooling trend into the
following weekend.
&&
.AVIATION...Updated 1752Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Current radar shows convection in SW and SE AZ. However,
confidence in an outflow reaching the Phoenix metro from this
convection, particularly in SE AZ, is lessening for this evening
due to current storm evolution. Thus, opted for the wind shifts
from the SE this evening being less gusty for the 03-05Z
timeframe. Typical diurnal shifting of winds from SE in the
morning to SW-W by the afternoon expected.
Southeast California/Southwest Arizona including KIPL and KBLH:
Little to no weather concerns will exist through the period under
mostly clear skies. Winds will likely be variable for extended
periods.
&&
.FIRE WEATHER...
Ample low level moisture will persist over the next couple days
bringing at least slight chances for showers and thunderstorms
across south-central and eastern Arizona. High pressure will then
strengthen across the region as drying conditions into the
weekend ends rain chances areawide. Min RHs mostly above 30%
through Friday will drop quickly over the weekend with readings
into the teens by Sunday, remaining there through at least the
first half of next week. Winds will generally be light through the
period, following typical diurnal trends. Temperatures will rise
to above normal readings by this weekend with highs around 105
degrees across the lower deserts by early next week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Benedict/Kuhlman
AVIATION...Young
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Sep 22, 2:10 PM MST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
210 PM MST Thu Sep 22 2022
AZZ533-534-222200-
Aguila Valley AZ-Central La Paz AZ-
210 PM MST Thu Sep 22 2022
...A strong thunderstorm will impact portions of northeastern La Paz
and Maricopa Counties through 300 PM MST...
At 210 PM MST, Doppler radar was tracking a strong thunderstorm near
Aguila, or 23 miles west of Wickenburg, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gladden and Aguila.
This includes US Highway 60 between mile markers 73 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11333 3400 11279 3372 11309 3390 11339
3406 11334
TIME...MOT...LOC 2110Z 214DEG 20KT 3389 11315
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FeldkircherSpecial weather statement, Sep 22, 2:17 PM MST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
217 PM MST Thu Sep 22 2022
AZZ533-222200-
Central La Paz AZ-
217 PM MST Thu Sep 22 2022
...A strong thunderstorm will impact portions of northeastern La Paz
County through 300 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bouse, or 29 miles southeast of Parker, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern La Paz
County.
This includes AZ Route 72 between mile markers 29 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3372 11391 3379 11404 3418 11390 3395 11353
TIME...MOT...LOC 2117Z 204DEG 9KT 3384 11390
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FeldkircherFlash Flood, La Paz
- When
- September 22, 8:00 PM MST to 10:00 PM MST
- Where
- La Paz County, 1.48 mi N of Quartzsite Arpt to 0.79 mi N of Quartzsite Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.691, -114.224
Tyson Street, West Quail Trail Street and East Kuhen Street were all closed due to overflowing water from Tyson Wash. No damages or injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, September 22, 202219 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 22, 20226 events
- Hail and Damaging Wind in New Hampshire, September 22, 20221.25 in hail · 4 events
- Flash Flood and Heavy Rain in Hawaii, September 22 to 25, 20224 events
- Lightning Strikes in Massachusetts, September 22, 2022$8,000 · 2 events
- Waterspout in Lake Ontario, September 22, 20222 events
- Tornado and Flash Flood in New Mexico, September 22, 20222 events
- Damaging Wind in New York, September 22, 2022$1,000 · 50 kt wind · 1 event
- Flood in Colorado, September 22, 2022$1,000 · 1 event
- Rip Current in South Carolina, September 22, 20221 event
- Flash Flood in Arizona, September 22, 20221 event
- Damaging Wind in Wyoming, September 22, 2022$5,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056567.